Dear Dr. Cannell:
I live in Minnesota and after finding out I was highly D deficient, I began supplementing. I now maintain my 25(OH)D level in the 70’s. My doctor recently prescribed calcipotriene ointment for a longstanding issue with the skin on my hands. I am to use the ointment Monday through Friday, twice daily.
I am concerned about the ointment causing my D level to raise too high or causing issues with my calcium level. Should I be concerned?
Calcipotriol or calcipotriene is a synthetic derivative of calcitriol (activated vitamin D). It is helpful in the treatment of psoriasis, and marketed under the trade name “Dovonex” in the United States. Calcipotriol will certainly not affect your 25(OH)D levels.
It is comparable to activated vitamin D for binding the vitamin D receptor, while supposedly being less than 1% as active as activated vitamin D in raising calcium levels. Therefore, if you do not use too much, it should not raise your calcium levels, even if some is absorbed systemically.
However, Braun et al reported that hypercalcemia due to topical calcipotriol has been described in at least 15 cases.
In 90% of the reported cases, dosages exceeded the recommended 100 g calcipotriol ointment/week; almost all cases were overuse due to extensive psoriasis. However, Braun et al caution that rare individuals may be prone to hypercalcemia at normal calcipotriol dosages.
I don’t think you need to worry about an increased risk of hypercalcemia if you use calcipotriol sparingly, but you should work with your doctor. If you and your doctor want, you can check your serum calcium. But keep in mind, 70 ng/ml is a natural vitamin D level and, if you are hypercalcemic, it is the calcipotriol and not the vitamin D causing it. However, calcipotriol, if used as directed, usually doesn’t have much of an effect on serum calcium.
Lastly, you didn’t say how long your 25(OH)D levels have been at 70 ng/ml, nor which type of skin issue you deal with, but some people have noticed improvements in eczema after several months with levels above 50 ng/ml.
John Cannell, MD